Methadone interactions with HIV meds
Jul 31, 2007
I had to stop taking Viracept and must switch to another. I have been taking Methadone for 7 years. What is the best obtion? I do not want to start with Kaletra, is there a better medicine than Kaletra together with Methadone?
Response from Dr. Pierone
Hello, and thanks for posting.
You will likely be switching from Viracept, a medication which has a significant interaction with methadone, to another medication which will also interact with methadone. Most of the protease inhibitors will tend to lower the blood levels of methadone and this includes Viracept which will reduce methadone levels by about 45 percent. If you substitute a different protease inhibitor for Viracept the methadone interaction will probably be similar, but this is not a given. It may turn out that you need more or less methadone depending on how things play out for you.
It is less common to use an unboosted therapy like Viracept nowadays and most of the time Norvir is used to boost protease inhibitor levels and this in turn lessens the chance of development of viral resistance. Reyataz is probably the best tolerated of the protease inhibitor so a reasonable approach would be to consider substituting Novir/Reyataz for Viracept.
Let us know what you decide to do and how things turn out, good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Runny Nose A Symptom Of Acute HIV Infection?
- Can You Get AIDS From Touching An Open Scab?
- Burning Urethra After Lap Dance Worried I Have HIV
- Chills After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Fatigue After Anal Sex Top Sign Of HIV AIDS
- Fever After Anal Sex Bottom Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.